Alert archive / Nebraska / Tornado Warnings in 1999

Tornado Warning 58, NWS North Platte, NE

August 17, 1999Lincoln County, Nebraska

NWS North Platte, NE issued this tornado warning at Aug 17, 1999, 7:31 PM CDT for Lincoln County, Nebraska. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 17, 1999, 7:31 PM CDT (00:31 UTC)
Expired
Aug 17, 1999, 8:35 PM CDT
In force
64 min
Issued by
NWS North Platte, NE
Area
Whole counties

County Lincoln County, NE

The radar

The North Platte radar (KLNX), 102 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 17, 7:40 PM CDTThunderstorm Wind 58North Platte Arpt, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 17, 5:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.5 hours before the alert went out and 15 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 1999-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2968 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 1999-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2968 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
1216 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.9
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KLBF 180032 RRA
TORLBF
NEC111-180135-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
731 PM CDT TUE AUG 17 1999

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN LINCOLN COUNTY IN SOUTHWESTERN NEBRASKA

* UNTIL 835 PM CDT

* AT 730 PM CDT... NORTH PLATTE DOPPLER RADAR INDICATED A POSSIBLE
  TORNADO 9 MILES EAST OF NORTH PLATTE OR 4 MILES NORTHWEST OF
  MAXWELL...   MOVING EAST AT 25 MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MAXWELL                      BY 740 PM CDT
  BRADY                        BY 800 PM CDT

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

GEB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this tornado warning went out at Aug 17, 1:37 PM CDT, 5 hours 54 minutes earlier.

Area forecast discussion, Aug 17, 1:37 PM CDT, 5 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
137 PM CDT TUE AUG 17 1999

...FORECAST CHALLENGE WILL BE COVERAGE OF THUNDERSTORMS TONIGHT...

ETA AND NGM CONTINUE TO AGREE ON VORT CHANNEL TOPPING THE RIDGE BY THIS
EVENING AND MOVING ESE ACROSS SRN NE/NRN KS TONIGHT.  OTHER FACTORS
INCLUDE A SFC FRONT ACROSS NC KS PROGGED TO LIFT NORTHEAST INTO CENTRAL
NEBRASKA THIS EVENING.  DWPTS ABOVE 70 ALSO WILL POOL IN VCNTY OF THIS
FRONT TONIGHT. PREFER ETA WITH MOVEMENT OF VORT CHANNEL AND ASSOC 700
UVV OVER NGM...ALTHOUGH GENERAL AGREEMENT BETWEEN THE TWO INCREASES
CONFIDENCE OF AN MCS DEVELOPMENT TONIGHT.

250 MB DIV WILL SET UP NICELY FROM NW KS INTO EC NEBR BY 06Z WED...AS
RR QUAD OF JET SUPPORTS THIS.  850 CONV ALSO WILL SET UP IN ERN CO BY
00Z TONIGHT AND SPREAD EASTWARD ACROSS NRN KS/SRN NE OVERNIGHT.

A THETA E RIDGE DEVELOPS BY 00Z TONIGHT FROM WRN KS INTO WRN NE AND
ORIENTS INTSELF EAST-WEST ALONG THE NE/KS BORDER OVERNIGHT.  SOME HEAVY
RAINFALL POSSIBLE AS PWS TO NEAR 1.5 INCHES SOUTH AND EAST OF LBF. ALSO
EVENING WILL SUPPORT CHC OF SVR...MAINLY SOUTH OF I-80.  RATHER QUICK
MOVEMENT OF SYSTEM WILL LIMIT ANY SIGNIFICANT RAINFALL AMOUNTS HOWEVER.
WILL INCLUDE LIKELY POPS ACROSS THE SRN HALF OF CWA TONIGHT...AND LOWER
POPS TO THE NORTH.

UPPER RIDGE WILL BUILD WESTWARD THROUGH 48HRS.  ON WEDNESDAY GOOD
SUBSIDENCE BEHIND SYSTEM.  WINDS WILL ONCE AGAIN TURN TO THE NORTH AS
SFC HIGH MOVES SOUTHEAST.  APPROACH OF NRN STREAM SHORTWAVE WILL
PRODUCE AS SFC TROUGH FROM MONTANA INTO ERN WY BY THU MORNING. DRY FCST
WED AND THR.

FAN AND FWC TEMPERATURE GUIDANCE CLOSE WITH LOWER AND MID 80S WED...
WARMING SLIGHTLY INTO THE MID/UPPER 80S THR.

IN THE EXTENDED...CHC OF THUNDERSTORMS FRI.  DRY SAT AND SUN AS UPPER
RIDGE KEEPS MOST OF ENERGY WELL TO THE NORTH OF CWA. HIGHS IN THE MID
AND UPPER 80S IN NE COUNTIES WHILE AROUND 90 ELSEWHERE.  LOWS AROUND
60.

.LBF...NONE.

ROBERG

In the hours before

Local storm report, Aug 17, 4:31 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
431 PM CDT TUE AUG 17 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    15 SSW OSHKOSH            NE   TORNADO
08/17/99   GARDEN                         2 TORNADOES REPORTED BY
                                          SPOTTERS

0355 PM    5 W LEWELLEN              NE   TORNADO
08/17/99   GARDEN                         2 TORNADOES REPORTED BY
                                          SPOTTERS

0402 PM    5 SE LEWELLEN             NE   TORNADO
08/17/99   GARDEN                         REPORTED BY SPOTTERS

0411 PM    3 N BIG SPRINGS           NE   TORNADO
08/17/99   DEUEL                          TORNADO REPORTED BY
                                          SPOTTERS

FWM
Local storm report, Aug 17, 4:31 PM CDT, 3 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
431 PM CDT TUE AUG 17 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    15 SSW OSHKOSH            NE   TORNADO
08/17/99   GARDEN                         2 TORNADOES REPORTED BY
                                          SPOTTERS

0355 PM    5 W LEWELLEN              NE   TORNADO
08/17/99   GARDEN                         2 TORNADOES REPORTED BY
                                          SPOTTERS

0402 PM    5 SE LEWELLEN             NE   TORNADO
08/17/99   GARDEN                         REPORTED BY SPOTTERS

0411 PM    3 N BIG SPRINGS           NE   TORNADO
08/17/99   DEUEL                          TORNADO REPORTED BY
                                          SPOTTERS

FWM
Local storm report, Aug 17, 6:34 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
634 PM CDT TUE AUG 17 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    10 SSW MADRID             NE   1.00 INCH HAIL
08/17/99   PERKINS

0541 PM    BRANDON                   NE   1.00 INCH HAIL
08/17/99   PERKINS

0538 PM    BRANDON                   NE   1.75 INCH HAIL
08/17/99   PERKINS

1710 PM    4 SE MULLEN               NE   0.75 INCH HAIL
08/17/99   HOOKER

0520 PM    15 NW OGALLALA            NE   0.75 INCH HAIL
08/17/99   KEITH

0502 PM    1 S LEWELLEN              NE   1.75 INCH HAIL
08/17/99   GARDEN

GEB
Local storm report, Aug 17, 6:34 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  NORTH PLATTE NE
634 PM CDT TUE AUG 17 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    10 SSW MADRID             NE   1.00 INCH HAIL
08/17/99   PERKINS

0541 PM    BRANDON                   NE   1.00 INCH HAIL
08/17/99   PERKINS

0538 PM    BRANDON                   NE   1.75 INCH HAIL
08/17/99   PERKINS

1710 PM    4 SE MULLEN               NE   0.75 INCH HAIL
08/17/99   HOOKER

0520 PM    15 NW OGALLALA            NE   0.75 INCH HAIL
08/17/99   KEITH

0502 PM    1 S LEWELLEN              NE   1.75 INCH HAIL
08/17/99   GARDEN

GEB
Special weather statement, Aug 17, 7:24 PM CDT, 7 minutes before
NEZ005-023-024-035-036-056-057-180125-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
724 PM CDT (624 PM MDT) TUE AUG 17 1999

...SEVERE THUNDERSTORM WATCH 644 CANCELLED FOR PORTIONS OF
NORTHWEST AND WEST CENTRAL NEBRASKA...

THE SEVERE THUNDERSTORM WATCH THAT HAD BEEN IN EFFECT FOR
CHERRY...GRANT...HOOKER...ARTHUR...MCPHERSON...DEUEL...AND KEITH
COUNTY UNTIL MIDNIGHT CDT HAS BEEN CANCELLED.

AT 720 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT ALL SEVERE WEATHER HAD MOVED EAST OF THE AREA AND NO LONGER
POSED A SEVERE WEATHER THREAT TO THE SEVEN COUNTIES THAT HAVE BEEN
CLEARED FROM THE WATCH.

WERT

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 7:08 PM CDTFlash Flood WarningLBFChase3 hr
Aug 17, 7:13 PM CDTSevere Thunderstorm WarningLBFChase62 min
Aug 17, 7:22 PM CDTSevere Thunderstorm WarningLBFLincoln63 min
Aug 17, 7:26 PM CDTSevere Thunderstorm WarningLBFHayes64 min
Aug 17, 8:03 PM CDTSevere Thunderstorm WarningLBFCuster62 min
Aug 17, 8:10 PM CDTSevere Thunderstorm WarningLBFFrontier65 min
Aug 17, 9:12 PM CDTSevere Thunderstorm WarningLBFFrontier48 min

Nearby

Tornado Warnings in Nebraska, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.